Nebraska, 2021

Hail and Damaging Winds in Nebraska, May 13 to 15, 2021

May 13 to 15, 2021 · NWS LBF · 13 events in 5 counties and zones

Thunderstorms initiated during the mid afternoon hours on May 13th along a surface trough of low pressure, draped over the western Sandhills. As storms tracked southeast into more favorable moisture, they became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms initiated during the mid afternoon hours on May 13th along a surface trough of low pressure, draped over the western Sandhills. As storms tracked southeast into more favorable moisture, they became severe with large hail and damaging winds. Hail up to 2 inches in diameter and thunderstorm wind gusts up to 74 MPH were reported during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 13, 2:12 PM MST, 10 minutes earlier.

Area forecast discussion, May 13, 2:12 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
412 PM CDT Thu May 13 2021

.SHORT TERM...(This evening through Friday night)
Issued at 411 PM CDT Thu May 13 2021

The main forecast challenge to round out the week revolves around
thunder chances. The first batch of storms is underway, which
presents a marginal risk of severe weather through the night.
Redevelopment is expected tomorrow with an additional strong to
severe threat, although more limited.

This evening and tonight... Showers and thunderstorms will continue
to develop along a surface boundary stretched across the Sandhills
and ahead of an approaching mid-level shortwave. The surface low
currently (as of 20z) eastern Wyoming will drift southeast through
the night, while an attendant warm(ish) front extends to the east
and a dryline extends south. The cool front remains draped back
toward the Colorado Rockies. Many features along the boundaries are
subtle and almost virtually wind shifts, except for much lower
humidity along the higher terrain. Sunshine, strengthening southerly
flow, and deep mixing ahead of the boundary has resulted in steep
lapse rates. Mesoanalysis and WV/IR imagery suggest quite a mid-
level moisture tongue protruding from the Dakotas into northern
Nebraska. This lines up with model sounding data, indicating
inverted-V profiles. Moderately strong deep layer shear of 40+ kts
(0-6km) and modest DCAPE will result in a wind threat with these
storms. Instability is more limited and generally found in the H5-7
layer. However, this corresponds roughly to the hail growth zone, so
some severe hail cannot be ruled out, especially with seasonably low
freezing levels. Forecast hodographs suggest quite a bit of veering
in the low levels, and when combined with the deeper shear profile,
some convection may turn supercellular. Current radar trends are
showing cellular mode, while most short term model solutions,
including WOFS, suggest some upscale growth into clusters or two
dominant waves. This makes sense given storm motion generally aligns
with the main warm front. Overall, severe threat should be limited
to daylight hours until instability weakens further. Most activity
should be confined to central Neb (east of Hwy 83) by 06z and out of
the forecast area by 12z. For min temps, used a general model blend
as the spread amongst the suite is low. Forecast ranges from near
40F along the Pine Ridge to mid 40s southwest to upper 40s north
central.

Friday and Friday night... The main surface low slowly tracks along
the NE/KS border, while the next impulse at H5-7 lines up off the
Rockies. Surface/low level easterly flow will keep dew points from
dropping off too far during the day, and isentropic upglide becomes
more prevalent as the day wears on, especially across southwest Neb.
The better dynamics lie to the south and west across CO/KS/WY, but
steering winds direct that activity back into Neb. Any convection
that affects western or southwest Neb until 00z, then spreads east
overnight. Deep layer shear remains rather strong and will be the
dominant factor for any potential strong/severe. A brief window of
enhanced instability, perhaps up to 1000 j/kg MUCAPE, exists late
evening near the CO border. Anything over the Sandhills overnight
should be limited to general thunder and primarily rain showers
without the help of a LLJ or elevated instability. Temperature-wise,
weak WAA at H85 occurs later as brief northerly flow transitions to
east then south. Temps increase about 2-3C over today, but mixed
clouds may keep better diurnal heating at bay. Overall, max temps
may be fairly similar, ranging from lower to mid 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 411 PM CDT Thu May 13 2021

The weekend and beyond... The upper synoptic pattern shifts from
broad northwest flow to quasi-zonal to split through midweek. Some
long range solutions suggest an upper low developing over the
northern Plains, but overall dynamics remain very weak next week.
Most forcing may come from periodic surface boundaries. Temperatures
remain seasonable and precip potential exists virtually everyday.
Perhaps the best chance of moisture comes midweek with a stronger
lee side low in WY/CO. Good news for gardeners... the potential for
frost or freeze appears low through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CDT Thu May 13 2021

VFR conditions will prevail across western and north central
Nebraska through most of the TAF period. There is a chance for some
lower CIGs for southwest to south central Nebraska terminals
early tomorrow morning which would result in MVFR conditions. This
is being monitored and will be updated if necessary. A few
thunderstorms are expected to develop during the mid to late
afternoon hours today and last into the evening. Confidence is low
on widespread coverage, and expecting more so scattered
precipitation. Winds will be locally gusty from the south during
the day today, especially across southwest Nebraska with gusts near
22 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Meltzer/Sinclair
Hazardous weather outlook, May 13, 11:32 AM MST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
132 PM CDT Thu May 13 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-141845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
132 PM CDT Thu May 13 2021 /1232 PM MDT Thu May 13 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected to develop this afternoon and
last into the overnight, some of which may be severe. The severe
weather hazards are wind gusts up to 60 mph and large hail up to 1
inch in diameter. The area of greatest concern is south of Highway
20.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

More thunderstorm chances are possible across west and north central
Nebraska for the weekend through early next week. For tomorrow, the
main risk will be strong winds and possibly hail. For Saturday, the
risk of severe weather appears low. For the rest of the outlook, the
risk for severe weather uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 13, 1:04 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 PM CDT Thu May 13 2021

NEZ005-094-132045-
Eastern Cherry NE-Western Cherry NE-
304 PM CDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT...

At 304 PM CDT/204 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of Medicine Lake, or 33 miles west of
Valentine, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Merritt Reservoir, Schoolhouse Lake, Steer Creek Campground and
Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 109 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4268 10133 4287 10124 4280 10072 4252 10080
TIME...MOT...LOC 2004Z 285DEG 15KT 4275 10119

Jurgensen
Special weather statement, May 13, 1:12 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
212 PM MDT Thu May 13 2021

NEZ094-132100-
Western Cherry NE-
212 PM MDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Medicine Lake, or 39 miles northwest of Mullen, moving
east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sevenmile Hill, Round Lake and Speckel Meir Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 10164 4260 10157 4253 10107 4226 10119
TIME...MOT...LOC 2012Z 286DEG 14KT 4250 10152

Jurgensen
Special weather statement, May 13, 1:17 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
217 PM MDT Thu May 13 2021

NEZ004-022-023-132100-
Sheridan NE-Grant NE-Garden NE-
217 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 27 miles east of Alliance, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Ashby, Bingham, Patterson Lake, Herman Lake, Finnegan
Lake, Dominick Lake, Swede Lake, Jerry Lake, Kincaid Lake, Kennedy
Lake and Wild Horse Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 5.
 Highway 2 between mile markers 110 and 138.

LAT...LON 4212 10243 4212 10204 4210 10204 4209 10190
      4184 10192 4194 10246
TIME...MOT...LOC 2017Z 278DEG 14KT 4202 10235

Jurgensen
Special weather statement, May 13, 2:12 PM MST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
412 PM CDT Thu May 13 2021

NEZ005-024-025-094-132200-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
412 PM CDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 500 PM
CDT/400 PM MDT/...

At 412 PM CDT/312 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Brownlee to 10 miles north of Mullen. Movement was southeast at 20
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mullen, Seneca, Brownlee, Highway 97 crossing the North Loup River,
Marsh Flat, Norway, Giant Hill, Highway 97 crossing Big Creek, Kelso,
Highway 83 crossing Goose Creek and Highway 83 crossing the North
Loup River.

This includes the following highways...
 Highway 2 between mile markers 183 and 205.
 Highway 97 between mile markers 66 and 95, and between mile markers
97 and 98.
 Highway 83 between mile markers 154 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4227 10016 4224 10017 4189 10084 4219 10132
      4240 10114 4249 10079
TIME...MOT...LOC 2112Z 293DEG 19KT 4235 10077 4219 10109

Jurgensen

The radar

The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
May 13, 2:22 PM MST
Where
Grant County, 9.69 mi S of Ashby
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.880, -101.930

Delayed Report. Time estimated from radar.

Hail, Arthur

When
May 13, 3:48 PM MST
Where
Arthur County, 11.76 mi S of Arthur
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.400, -101.690

Delayed report. Time estimated by radar.

Hail, Arthur

When
May 13, 3:59 PM MST
Where
Arthur County, 12.43 mi SSE of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -101.590

Quarter sized hail reported at this location.

Thunderstorm Wind, Arthur

When
May 13, 3:59 PM MST
Where
Arthur County, 13.54 mi SSE of Arthur
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.400, -101.570

Mesonet station reported a 64 MPH wind gust southeast of Arthur.

Thunderstorm Wind, Keith

When
May 13, 4:15 PM MST
Where
Keith County, 4.65 mi ESE of Keystone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -101.500

A 74 MPH wind gust was reported east of Keystone.

Hail, Keith

When
May 13, 4:29 PM MST
Where
Keith County, 1.48 mi NNE of Paxton
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -101.360

Quarter sized hail reported at this location.

Hail, Keith

When
May 13, 4:43 PM MST
Where
Keith County, 7.62 mi S of Paxton
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -101.360

Quarter sized hail reported at this location.

Hail, Keith

When
May 13, 4:45 PM MST
Where
Keith County, 7.88 mi SSW of Paxton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.020, -101.410

Trained spotter reported quarter sized hail at this location.

Hail, Lincoln

When
May 13, 5:59 PM CST
Where
Lincoln County, 9.22 mi NNW of Wallace
Measured
1.75 in hail
Reported by
Public
Coordinates
40.960, -101.210

Public reported golf ball sized hail at this location.

Hail, Lincoln

When
May 13, 6:13 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.160

Trained spotter reported egg sized hail northeast of Wallace.

Hail, Lincoln

When
May 13, 6:44 PM CST
Where
Lincoln County, 5.84 mi SW of Dickens
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -101.070

Quarter sized hail reported at this location.

Thunderstorm Wind, Lincoln

When
May 13, 7:11 PM CST
Where
Lincoln County, 7.97 mi E of Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.770, -100.580

Public reported several tree limbs down at their location. Time estimated from Radar.

Hail, Perkins

When
May 15, 6:28 PM MST
Where
Perkins County, 4.04 mi NNW of Grant
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.900, -101.760

Quarter sized hail reported northwest of Grant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957152, 957153, 957154, 957168, 957169, 957157, 957158, 957159, 957161, 957163, 957164, 957172, 957166.